Alert archive / Wyoming / Areal Flood Advisories in 2021

Areal Flood Advisory 3, NWS Cheyenne, WY

May 23, 2021Laramie County, Wyoming

NWS Cheyenne, WY issued this areal flood advisory at May 23, 2021, 3:22 PM MDT for Laramie County, Wyoming. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 23, 2021, 3:22 PM MDT (21:22 UTC)
Expired
May 23, 2021, 5:52 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this areal flood advisory went out at May 23, 1:57 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 1:57 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Sun May 23 2021

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun May 23 2021

Current Headlines:

1) A Tornado Watch is in effect for the Nebraska Panhandle and
Niobrara, Goshen, and Laramie Counties until 8 PM MDT tonight.
Highest confidence in the Nebraska Panhandle. Low confidence on
the Wyoming side of the Watch.

2) High Wind Warnings are in effect for portions of Carbon County
and Interstate 80 between Rawlins and Arlington until 9 PM MDT
tonight.

Summary: Current HiRes guidance has discrete cells forming now and
organizing into a line of strong to severe thunderstorms by around
2 PM MDT, and moving east-northeast. Main hazards in the
strongest storms include hail up to golf ball sized, wind gusts
60+ MPH, frequent lightning, and brief heavy rainfall. Brief
tornadoes cannot be ruled out, especially in the Nebraska
Panhandle where SPC has 10% Tornado chances. The thunderstorms
are currently expected to move out of our forecast region by 9 PM
MDT, according to the HRRR. Skies clear behind the system, but the
low-level moisture sticks around in the Nebraska panhandle, so
there's a good chance patchy dense fog will form after midnight
tonight. Southeast Wyoming dries out in the low-levels, so fog is
less likely, but still possible.

Looking westward, the winds are not nearly as high as was
originally forecasted across Carbon County and Interstate 80
between Rawlins and Arlington with gusts 35 to 40 MPH, but the
High Wind Warning will remain in place until there is no
possibility of high winds. Breezy conditions are anticipated
through Monday with gusts 40 to 45 MPH across southeast Wyoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MDT Sun May 23 2021

Could still be a bit windy Tuesday with low pressure passing
north of the Cheyenne CWA. For the most part though...winds will
be on the decrease as the low tracks east into the northern
plains. Shortwave ridge moves through during the afternoon with
700mb temperatures climbing from +2C Tuesday morning to near +10C
by evening.

Next chance for any showers/thunderstorms looks to be Wednesday as
backdoor cold front moves into the area from the northeast. Did go
high on PoPs Wednesday afternoon as both the GFS and ECMWF showing
pretty good agreement on location of QPF over the Panhandle to the
I-25 corridor in southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 23 2021

The main concern this afternoon is the potential for a line of
thunderstorms to develop across the area and push east across the
Nebraska panhandle this afternoon between 21Z-01z. Latest radar
loop was already showing the convection developing across the
Laramie range along the frontal boundary. This boundary will
continue to push east during the remainder of the afternoon into
the early evening. A few supercells could also develop ahead of
the line in the Nebraska panhandle with the main threat from this
line of storms being large hail up to ping pong size and severe
wind gusts up to 60 mph. A few tornadoes can also not be ruled
out especially in the supercells in the Nebraska panhandle where
the tornado thereat is greater.

&&

.FIRE WEATHER...
Issued at 157 PM MDT Sun May 23 2021

Increased winds across the western portions of the forecast area
today with High Wind Warnings going into effect later this
morning. East of the Laramie Range in southeastern Wyoming and the
Nebraska Panhandle, chances again this afternoon and evening for
showers and thunderstorms and wetting rains. Elevated to critical
fire weather conditions stay as the norm for areas west of the
Laramie Range through the week but with fuels in green-up, fire
weather concerns will remain low unless status changes.
Precipitation returns after a dry Monday late Tuesday in northern
portions of forecast area with near-daily chances through Thursday
in the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     110.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...WM
Hazardous weather outlook, May 23, 1:19 PM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Sun May 23 2021

WYZ104-105-109-110-241930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning is in effect through 9 PM MDT tonight for 60
mph wind gusts with sustained southwest winds 30-40 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Breezy conditions throughout the week with gusts greater than 40
MPH likely. Showers and thunderstorms possible Wednesday through
Friday.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until 8 PM MDT tonight for the
potential for severe thunderstorms and tornadoes. Highest
confidence for tornadoes in Nebraska. Severe thunderstorms will
likely include large hail, strong gusty winds, frequent lightning, and
brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

WYZ101-103-106-107-111>118-241930-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today through 9 PM MDT
tonight. Potential hazards include large hail, strong gusty winds,
frequent lightning, and brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

In the hours before

Special weather statement, May 23, 1:18 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Sun May 23 2021

WYZ118-119-232000-
Central Laramie County WY-East Laramie County WY-
118 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
200 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carpenter, or 18 miles southeast of Cheyenne, moving
north at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 377 and
388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Wyoming.

LAT...LON 4101 10461 4125 10451 4121 10429 4100 10439
      4100 10460
TIME...MOT...LOC 1917Z 194DEG 32KT 4098 10451

Cox
Special weather statement, May 23, 1:28 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
128 PM MDT Sun May 23 2021

WYZ107-232015-
East Platte County WY-
128 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
215 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guernsey Campground, or 14 miles north of Wheatland, moving north at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

LAT...LON 4216 10480 4225 10500 4250 10490 4246 10466
TIME...MOT...LOC 1927Z 199DEG 18KT 4226 10488

Cox
Local storm report, May 23, 2:36 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CHEYENNE                41.15N 104.79W
05/23/2021  E0.75 INCH       LARAMIE            WY   PUBLIC

&&

MD
Local storm report, May 23, 2:44 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             PINE BLUFFS             41.18N 104.07W
05/23/2021  M0.25 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, May 23, 2:53 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             6 N MORRILL             42.05N 103.92W
05/23/2021  E1.00 INCH       SIOUX              NE   PUBLIC

&&
Local storm report, May 23, 3:14 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             LA GRANGE               41.64N 104.16W
05/23/2021  M0.25 INCH       GOSHEN             WY   EMERGENCY MNGR

            HEAVY RAIN AND PEA SIZE HAIL REPORTED.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:54 AM MDTDense Fog AdvisoryCYSAlbany, Laramie7 hr
May 23, 2:04 AM MDTHigh Wind WarningCYSAlbany, Carbon18 hr
May 23, 1:18 PM MDTSpecial Weather StatementCYSLaramie42 min
May 23, 1:28 PM MDTSpecial Weather StatementCYSPlatte47 min
May 23, 1:35 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min
May 23, 1:59 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte19 min
May 23, 2:03 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie42 min
May 23, 2:38 PM MDTSevere Thunderstorm WarningCYSGoshen24 min
May 23, 3:45 PM MDTSpecial Weather StatementCYSDawes45 min
May 23, 3:53 PM MDTSpecial Weather StatementCYSMorrill52 min
May 23, 4:22 PM MDTSevere Thunderstorm WarningCYSCheyenne38 min
May 23, 4:31 PM MDTTornado Warning Considerable damage threatCYSCheyenne44 min

Nearby

Areal Flood Advisories in Wyoming, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.